Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Dianette Side-Effects

(14 Posts)
MeadowHay Mon 16-Jan-17 13:39:16

Ugh, so I've just started taking dianette for my acne a few days ago. I've had nausea and dizziness ever since, then this morning I even did some vomiting, and I've got really dodgey bowels too today (tmi sorry...). Feel horrible and called in work sick this morning. I have an exam tomorrow afternoon though and I don't think there is a toilet anywhere near the room they've put me in :/ do the side-effects tend to wear off after awhile? GP said I should take it for about 2 months before a review of whether it's helping or not but I can't really take it for that long if the side-effects stay this bad the whole time cos I won't be able to function properly for work and uni. Any positive dianette stories about??

Lovelybangers Tue 17-Jan-17 19:33:31

I loved Dianette. It worked wonders on my skin.

However I had to stop taking it as I was diagnosedywoth a blood clotting disorder so would have been dangerous to continue.

The only side effects I experienced were very sore boobs now and again. No nausea or bowel issues.

However I guess drugs affect people in different ways.

No chance it's just coincidental?

LegoCaltrops Tue 17-Jan-17 19:58:37

I took Dianette for acne & mild hormonal imbalance, about 14 years ago. I was on it for just under a month. Started getting dizzy, headaches, got really bad, one night it suddenly felt like the side of my head had been smashed in, the pain was horrific & I couldn't move one side (arm, leg, face) or speak properly. Turned out (after brain scans had ruled out tumours & a stroke) something called hemiplegic migraine. I still get them, probably will for life. Medication controls them mostly but I can't risk another child, when I got pregnant with DD, we didn't realise the medication can cause multiple birth defects (thankfully she is fine but we were damned lucky). There's a host of other equally lovely side-effects, too.

I'm sure most people are fine on it. I wasn't. My neurologist said, if I'd stopped taking it after the first (very mild) migraine which I hadn't even recognised as a migraine, never having had one before, I might have been fine. I know you wanted positive stories, sorry. But I wish someone had warned me, it's really not been a good thing in my life. If the NHS collapses & I can't afford the medication I will become disabled & in constant pain.

If your skin is a massive problem, have you considered roaccutane? I've had 2 full courses of it. My skin is still not perfect but it's so much better than it used to be. I needed my GP to refer me to a dermatologist to get it. You will also need to be on absolutely bombproof birth control as this stuff is really toxic & causes catastrophic birth defects. But it is very good & one course usually works for most people.

Also have you looked at the long-running skincare thread in style & beauty? Whether for now, if your skin clears up if you do manage ok on Dianette, if you go for Roaccutane - whatever really. There's a poster called Botemp who's really helpful & knowledgeable about all that sort of stuff. My skin has improved no end since I changed my routine.

LegoCaltrops Tue 17-Jan-17 20:03:11

www.mumsnet.com/Talk/style_and_beauty/2821575-Yet-More-Fantastic-Skincare-and-Where-To-Find-It

Link for the skincare thread, just in case you're interested.

MumUndone Tue 17-Jan-17 20:24:39

Dianette is banned in parts of Europe due to the increased risk of deep vein thrombosis. it's also linked to depression. I had a terrible time on it, would advise everyone to avoid!

MeadowHay Tue 17-Jan-17 20:28:18

Thanks, been following skincare stuff on here for awhile now and have a fairly decent, consistent routine but didn't improve my skin so had to go GP and tried loads of things. GP says to try dianette for 2 months and if no significant improvement after that then she will refer me to dermotalogist to consider roaccutance. I've got a few friends who have been on roaccutane and it worked wonders for them so I would like to go on it but I know that can have quite significant side effects as well so I do understand why GP wants me to try everything else possible first.

Today still got some nausea/slightly off bowels/bit of sporadic dizziness but not as much as yesterday, although my boobs are a bit sore as well now. It might be coincidence but apparently nausea, vomiting and feeling feint/dizzy are some of the most common side effects but I've read they usually gradually decrease over time. I am seeing my GP on Friday morning anyway about something else so I will mention to her how it's going too although hopefully it will have worn off by then.

I get migraines anyway which GP knows about but not with visual disturbances or anything, and any combined contraceptive pill increases the risks of migraines and can't be taken by people with severe migraines (visual disturbances etc). So GP and I are aware of that, but before this I was on combined contraceptive pill on and off for 4 years and that never increased the frequency or intensity of my migraines so this shouldn't either in theory, but appreciate you telling me about your experience, really sounds awful sad.

MeadowHay Tue 17-Jan-17 20:29:40

Also all combined contraceptive pills carry an increased risk of DVT and depression as a possible side effect so in that respect it's no different to any other combined contraceptive pill.

TheLadyWithTheYellowHat Tue 17-Jan-17 20:32:05

Dianette has been a miracle worker for my skin, diagnosed with Pcos and my acne was horrific, my skin looks amazing after taking it for about a year now. Isn't jasmine(?) yasmine(?) totally forgotten what its called confused meant to be good for acne aswell?

HowardMoonsJazzTrumpet Tue 17-Jan-17 20:33:22

Same as Lego. I was prescribed it for skin and it triggered a lifetime of migraine, including hemiplegic, focal and classic. Like lego, my first migraine was a terrifying hemiplegic number which lasted 4 hours. I was 17 and had no idea what was happening. I have spoken to a number of professionals in the many years since and I have been told I should never have been put on it in the first place due to my strong and relevant maternal family history of stroke and heart attack. That increased my risk factors massively.

Maudlinmaud Tue 17-Jan-17 20:35:28

Hi op, I took it yonks ago, it was the first pill I ever used. Cleared up my acne problem in no time but I must have been lucky as I had no adverse side effects.
Hope you get a solution and your exam goes well brew

LegoCaltrops Tue 17-Jan-17 20:39:59

I'm shocked thst your GP is happy to let you on any type of combined pill, knowing that you get migraines, let alone Dianette which has a higher rate of problems than many others.

FWIW, I don't get visual disturbance with my migraines either. It looks like I'm suffering a stroke... but my vision is just fine. I actually get auditory & weird perceptual aurae (things feel different, physically, very difficult to explain).

However, I would imagine (*not a doctor) that having been on the combined pill previously, if you were likely to have a problem from it, from this perspective, you probably would already. Medicine is weird.

GrowingAPea Tue 17-Jan-17 20:58:58

I think all forms of birth control can do different things to different women. However dianette is notorious and it isn't approved for use in the US. I only realised the horrors of it after I experienced tons of side effects (weight gain, depression, headaches, dizziness). The worst thing was, it didn't even improve my skin that much! But if it works for you and you stop getting the side effects, maybe it'll be worth it.

Did your GP mention any other medication for treating your acne before resorting to roaccutane? I was put on a mild antibiotic (biomycin) for 3 months and my skin improved without having mentioned side affects.

Lovelybangers Tue 17-Jan-17 23:36:09

OP I currently take Spironolactone for my acne/oiliness.

It's not as widely known of as an acne treatment but it acts in a similar but not the same way as Dianette and other anti androgen type combined pills. It might suit you better.

I had to see a dermatologist to be prescribed this. No side effects other than sore breasts at times.

MeadowHay Wed 18-Jan-17 18:13:58

Lovely If the dianette doesn't improve my skin significantly in 2 months GP will be referring me to the dermatologist so maybe they will look at that? Never heard of that before though thanks, that's interesting.

When I mentioned visual disturbances it was just an example of a more serious migraine side effect, I also don't have any auditory or other disturbances with my migraines either, just bog-standard pounding pain, nausea, vomiting, and light and sound sensitivity. Mild when it comes to migraines! PPs hemiplegic migraines sound absolutely awful, I really feel for you all sad.

Growing Yes I have already tried two different antibiotics and a number of topical treatments to no avail sad. The dianette is GP's drug of last resort before dermo referral.

Feeling even better today again, only slight dizziness and slight nausea some of the time, so seems to be wearing off already which is good.

Thanks for sharing all your stories!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now